Chinese Annals of Mathematics, Series B

, Volume 38, Issue 6, pp 1311–1320 | Cite as

Torsions of 3-dimensional small covers

  • Jiming Ma
  • Fangting Zheng


In this paper, it is shown that for a 3-dimensional small cover M over a polytope P, there are only 2-torsions in H1(M; Z). Moreover, the mod 2 Betti number growth of finite covers of M is studied.


Mod 2 Betti number growth Small cover Hyperbolic manifolds 

2000 MR Subject Classification

57M10 20F55 51M10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.



The authors would like to thank Zhi Lü for introducing them to the topic on small covers.


  1. [1]
    Agol, I., Criteria for virtual fibering, J. Topol., 1(2), 2008, 269–284.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    Andreev, E., On convex polyhedra of finite volume in Lobačevskiĭ space, Math. USSR Sbornik, 12(3), 1971, 225–259.Google Scholar
  3. [3]
    Atkinson, C., Volume estimates for equiangular hyperbolic Coxeter polyhedra, Algebraic & Geometric Topology, 9, 2009, 1225–1254.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    Bergeron, N. and Venkatesh, A., The asymptotic growth of torsion homology for arithmetic groups, J. Inst. Math. Jussieu, 12(2), 2013, 391–447.MathSciNetCrossRefzbMATHGoogle Scholar
  5. [5]
    Boston, N. and Ellenberg, J., Pro-p groups and towers of rational homology spheres, Geomery & Topology, 10, 2006, 331–334.MathSciNetCrossRefzbMATHGoogle Scholar
  6. [6]
    Choi, S. and Park, H., On the cohomology and their torsion of real toric objects, Forum. Math., 29(3), 2017, 543–553.MathSciNetCrossRefzbMATHGoogle Scholar
  7. [7]
    Davis, M. and Januszkiewicz, T., Convex polytopes, Coxeter orbifolds and torus actions, Duke Math. J., 62, 1991, 417–451.CrossRefzbMATHGoogle Scholar
  8. [8]
    Ershov, M., Golod-Shafarevich groups: A survey, International Journal of Algebra and Computation, 22(5), 2012, 68.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    Friedl, S., A note on the growth of Betti numbers and ranks of 3-manifold groups, Bulletin des Sciences Mathmatiques, 138, 2014, 63–70.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    Gir˜ao, D., Rank gradient of small covers, Pacific Journal of Mathematics, 266(1), 2013, 23–29.MathSciNetCrossRefGoogle Scholar
  11. [11]
    Gir˜ao, D., Rank gradient in co-final towers of certain Kleinian groups, Groups, Geometry, and Dynamics, 8(1), 2014, 143–155.MathSciNetCrossRefGoogle Scholar
  12. [12]
    Inoue, T., Organizing volumes of right-angled hyperbolic polyhedra, Algebraic & Geometric Topology, 8, 2008, 1523–1565.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    Kionke, S. and Schwermer, J., On the growth of the first betti number of arithmetric hyperbolic 3-manifolds, Groups, Geometry, and Dynamics, 9(2), 2015, 531–565.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    Koberda, T., Homological eigenvalues of mapping classes and torsion homology growth for fibered 3-manifolds, 2012, arXiv: 1205.0215.Google Scholar
  15. [15]
    Lackenby, M., Covering spaces of 3-orbifolds, Duke Math. J., 136, 2007, 181–203.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    Liu, Y., Immersing quasi-fuchsian surfaces of odd euler characteristic in closed hyperbolic 3-manifolds, J. Differential Geom., to appear.Google Scholar
  17. [17]
    Lott, J. and Lück, W., L2-topological invariants of 3-manifolds, Invent. Math., 120(1), 1995, 15–60.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    Lück, W., Approximating L2-invariants and homology growth, Geom. Funct. Anal., 23, 2013, 622–663.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    Reid, A., The geometry and topology of arithmetic hyperbolic 3-manifolds, Proc. Symposium Topology, Complex Analysis and Arithmetic of Hyperbolic Spaces, Kyoto 2006, RIMS Kokyuroku Series, 1571, 2007, 31–58.Google Scholar
  20. [20]
    Rolfsen, D., Knots and links, corrected reprint of the 1976 original, Mathematics Lecture Series, 7, Publish or Perish, Inc., Houston, TX, 1990.Google Scholar
  21. [21]
    Sun, H., Virtual homology torsion of closed hyperbolic 3-manifolds, J. Diffenential Geome., 100(3), 2015, 547–583.CrossRefzbMATHGoogle Scholar
  22. [22]
    Trevisan, A., Generalized Davis-Januszkiewicz spaces and their applications to algebra and topology, Ph. D. thesis, Vrije Universiteit Amsterdam, Amsterdam, 2012.Google Scholar

Copyright information

© Fudan University and Springer-Verlag GmbH Germany, part of Springer Nature 2017

Authors and Affiliations

  1. 1.School of Mathematical SciencesFudan UniversityShanghaiChina

Personalised recommendations